Copper Poisoning



Much more common in sheep. Dietary level in goats needs to be higher, similar to cattle. Can be poisoned by ingesting foot rot treatments which contain copper.


Dullness, abdominal pain, salivation, bluish-green feces, anorexia, dehydration, shock, fainting, jaundice, hemoglobinuria. By the time that symptoms develop, it may be too late to begin treatment.


See your vet right away if you suspect copper poisoning. Special drugs are necessary for treatment.


Goats can safely be given cattle trace mineral blocks which contain a moderate amount of copper. If fed sheep salt, goats may become deficient. Generally, the only danger of copper poisoning in goats is from incorrectly mixed special feeds or incorrectly used drugs which contain copper products. If one is giving copper boluses to correct a perceived deficiency, it is well to remember that copper is also a highly toxic element.


If there is a feeling that an animal has died from copper poisoning (or deficiency), the liver can be tested by a lab if taken to or removed by your vet. P>